THOMAS L. SHOOK, M.D.; JAMES M. KIRSHENBAUM, M.D.; RANDAL F. HUNDLEY, M.D.; JEANNETTE M. SHOREY, M.D.; GERVASIO A. LAMAS, M.D.
Intravenous Nitroglycerin, occasionally in large doses, is increasingly being used for patients with unstable angina, variant angina, and left ventricular failure, and to control intraoperative and postoperative hypertension in patients with ischemic heart disease (1). Although the hemodynamic effects of intravenous nitroglycerin are carefully monitored during administration, attention is not usually given to the effects of the drug's diluent. We recently saw alcohol intoxication develop in two patients receiving high doses of intravenous nitroglycerin.
Patient 1: A 71-year-old man with chronic stable angina was admitted to the hospital with rest angina. Intravenous nitroglycerin was added to the oral anti-anginal regimen.
THOMAS L. SHOOK, JAMES M. KIRSHENBAUM, RANDAL F. HUNDLEY, JEANNETTE M. SHOREY, GERVASIO A. LAMAS. Ethanol Intoxication Complicating Intravenous Nitroglycerin Therapy. Ann Intern Med. 1984;101:498–499. doi: 10.7326/0003-4819-101-4-498
Download citation file:
Published: Ann Intern Med. 1984;101(4):498-499.
Tobacco, Alcohol, and Other Substance Abuse.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use